A RARE PEDIATRIC CASE OF CHRONIC ARSENIC POISONING FROM AYURVEDIC MEDICATION

  • MANDYAM DHATI RAVI Department of Paediatrics, JSS Medical College and Hospital, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • TIRIN BABU Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • GEORGE MATHEW PANACHIYIL Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • JUNY SEBASTIAN Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

Abstract

Ayurveda is an indigenous system of medicine becoming more popular around the world in recent years. In various Ayurvedic formulations, the arsenical compounds are intentionally added as the main active ingredients or as an auxiliary agent to assist the efficacy of herbal drugs. The chronic arsenic poisoning following the use of Ayurvedic medication is reported rarely in the literature. This report describes a rare pediatric case of chronic arsenic poisoning from Ayurvedic medication in a 15-year-old girl. She was a known case of seizure disorder and was on treatment with Ayurvedic medication for 1 year. The generalized hyperpigmentation and thickening of soles were noticed in the girl 7 months after taking the herbal tablet. The plasma-coupled atomic absorption spectroscopy of herbal tablet was performed in a laboratory and the result showed 4.3 mg of arsenic present in each herbal tablet. The patient was advised to stop the Ayurvedic medication and as an alternate drug, tablet levetiracetam (250 mg, twice a day) was started for the treatment of seizure disorder. During the follow-up, her cutaneous manifestations improved and is doing well.

Keywords: Pediatric patient, Ayurvedic medication, Chronic arsenic poisoning, Hyperpigmentation, Anemia

Author Biographies

TIRIN BABU, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

PharmD, Department of Clinical Pharmacy, JSS College of Pharmacy, JSS Academy of Higher Education & Research, Mysuru, Karnataka – 570015, India

GEORGE MATHEW PANACHIYIL, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

PharmD, Department of Clinical Pharmacy, JSS College of Pharmacy, JSS Academy of Higher Education & Research, Mysuru, Karnataka – 570015, India

JUNY SEBASTIAN, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

M.Pharm, PhD, Lecturer, Department of Clinical Pharmacy, JSS College of Pharmacy, JSS Academy of Higher Education & Research, Mysuru, Karnataka – 570015, India

References

1. Pinto B, Goyal P, Flora SJ, Gill KD, Singh S. Chronic arsenic poisoning following ayurvedic medication. J Med Toxicol 2014;10:395-8.
2. Mikulski MA, Wichman MD, Simmons DL, Pham AN, Clottey V, Fuortes LJ. Toxic metals in ayurvedic preparations from a public health lead poisoning cluster investigation. Int J Occup Med Environ Health 2017;23:187-92.
3. Panda AK, Hazra J. Arsenical compoundsin ayurveda medicine: A prospective analysis. Int J Res Ayurveda Pharm 2012;3:772-6.
4. Schwartz RA. Arsenic and the skin. Int J Dermatol 1997;36:241-50.
5. Prasad HR, Malhotra AK, Hanna N, Kochupillai V, Atri SK, Ray R, et al. Arsenicosis from homeopathic medicines: A growing concern. Clin Exp Dermatol 2006;31:497-8.
6. Khandpur S, Malhotra AK, Bhatia V, Gupta S, Sharma VK, Mishra R, et al. Chronic arsenic toxicity from ayurvedic medicines. Int J Dermatol 2008;47:618-21.
7. McElvaine MD, Harder EM, Johnson L, Baer RD, Satzger RD. Lead poisoning from the use of Indian folk medicines. JAMA 1990;264:2212-3.
8. Saper RB, Phillips RS, Sehgal A, Khouri N, Davis RB, Paquin J, et al. Lead, mercury, and arsenic in US-and Indian-manufactured ayurvedic medicines sold via the internet. JAMA 2008;300:915-23.
9. Sharma S, Gupta A, Deshmukh A, Puri V. Arsenic poisoning and Mees’ lines. QJM 2016;109:565-6.
10. Mazumder DG. Chronic arsenic toxicity and human health. Indian J Med Res 2008;128:436-47.
11. Prakash NU, Deepa S, Sripriya N, Bhuvaneswari S. Quality assessment for the presence of heavy metals in herbal materials from the markets of Chennai, India. Int J Pharm Pharm Sci 2014;6:574-8.
12. Bandyopadhyay D, Ghosh D, Chattopadhyay A, Mitra E. Curry leaves as alternative medicine in heavy metal induced occupational health hazards. Int J Pharm Pharm Sci 2016;8:8-20.
Statistics
90 Views | 148 Downloads
Citatons
How to Cite
DHATI RAVI, M., T. BABU, G. M. PANACHIYIL, and J. SEBASTIAN. “A RARE PEDIATRIC CASE OF CHRONIC ARSENIC POISONING FROM AYURVEDIC MEDICATION”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 13, no. 6, Apr. 2020, pp. 1-3, doi:10.22159/ajpcr.2020.v13i6.37437.
Section
Case Study(s)

Most read articles by the same author(s)